Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

June 21, 2020Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 21, 2020, 6:44 PM CDT for Freeborn County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 6:44 PM CDT (23:44 UTC)
Expired
Jun 21, 2020, 7:15 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 134 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WWUS83 KMPX 212344
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
644 PM CDT Sun Jun 21 2020

MNZ093-220015-
Freeborn-
644 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN COUNTY...

At 644 PM CDT, a strong thunderstorm was located near Hayward, or 8
miles east of Albert Lea, moving northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Glenville, London, Hollandale, Hayward and Myrtle. 

This includes Interstate 90 between mile markers 161 and 173.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4367 9331 4385 9311 4385 9305 4350 9305
      4350 9326
TIME...MOT...LOC 2344Z 240DEG 25KT 4361 9320 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 21, 2:59 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 21, 2:59 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Sun Jun 21 2020

.SHORT TERM...(This evening through Monday night)
Issued at 259 PM CDT Sun Jun 21 2020

Scattered thunderstorms are erupting across southern Minnesota
this afternoon ahead of a cold front. MLCAPE values according to
SPC Mesoanalysis indicate 1500 J/kg across portions of southern
MN, but effective wind shear is modest at 20-30 kts. The shear
should improve a bit during the next few hours and the
multicell/pulse type thunderstorms should become better organized
into the evening hours while building eastward into southeastern
MN. Large hail and damaging wind are the main threats.

Convection will settle to the southeast overnight with the front.
There could be a few storms lingering from SC MN into WC WI into
Monday morning, but generally the threat for storms have been
reduced after this evening. Monday's highs will be cooler in the
mid 70s.

.LONG TERM...(Tuesday through Sunday)
Issued at 259 PM CDT Sun Jun 21 2020

A large trough will spin multiple weak disturbances across the
region Tuesday and Wednesday. Coupled with modest daytime heating,
isolated to scattered showers and thunderstorms are likely to
develop each afternoon. This trough will clear to the east late
week, but several waves continuing eastward across the northern
CONUS will keep chances for storms in our future into next
weekend. The best chance for rain will be Friday into Friday night
as low pressure tracks across the northern Plains to southeastern
Canada. Temperatures will warm back into the 80s late week and
next weekend as heights rise following the departure of the
deeper trough from midweek. An impressive ridge building into the
Upper Midwest early the following week could bring the area back
into the 90s. Substantial tropical flow could also provide dew
points in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1244 PM CDT Sun Jun 21 2020

Light showers heading eastward into western MN should eventually
build into thunderstorms later this afternoon from central to
southwest MN, then continue in clusters eastward into the evening.
Each location has about a 3 hour window for convection and MVFR
conditions.

KMSP...Best window for thunderstorms will be from 23-02Z according
to current trends. Continued with the TEMPO for this range, along
with MVFR conditions within any storms.

/OUTLOOK FOR KMSP/
Mon...VFR. Chc aftn SHRA/TSRA. Wind NW 10 kts.
Tue...VFR. Chc aftn SHRA/TSRA. Wind NW 10 kts.
Wed...VFR. Chc aftn SHRA/TSRA. Wind WNW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...Borghoff
LONG TERM...Borghoff
AVIATION...Borghoff
Hazardous weather outlook, Jun 21, 2:46 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
246 PM CDT Sun Jun 21 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
222000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
246 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are expected late this
afternoon into tonight. There is a Slight Risk for severe
thunderstorms over southern Minnesota and a Marginal Risk for
severe thunderstorms in central Minnesota into western Wisconsin.
The main hazards are large hail and damaging winds. In addition,
some thunderstorms may produce heavy rain which could cause
isolated flooding issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms are possible for most of the
upcoming week. At this time, severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this evening
across southern Minnesota.

Borghoff

In the hours before

Special weather statement, Jun 21, 5:20 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
520 PM CDT Sun Jun 21 2020

MNZ084-085-212300-
Steele-Waseca-
520 PM CDT Sun Jun 21 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEELE
AND SOUTHERN WASECA COUNTIES...

At 519 PM CDT, strong thunderstorms were clustered near New Richland,
or 16 miles southwest of Owatonna, moving east at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Waseca, Waldorf, Otisco, Lemond and Hope.

This includes the following highways...
 Interstate 35 near mile marker 33.
 U.S. Highway 14 between mile markers 157 and 170.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4387 9377 4397 9377 4417 9335 4395 9325
TIME...MOT...LOC 2219Z 248DEG 16KT 4398 9351

ETA
Special weather statement, Jun 21, 5:26 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
526 PM CDT Sun Jun 21 2020

WIZ015-016-025-027-212315-
Chippewa-Barron-Dunn-Rusk-
526 PM CDT Sun Jun 21 2020

...A LINE OF STORMS WILL AFFECT RUSK...NORTHERN DUNN...NORTHERN
CHIPPEWA AND BARRON COUNTIES...

At 524 PM CDT, radar indicated scattered thunderstorms across
northern Dunn and Chippewa counties up into Barron and Rusk counties
in Wisconsin.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Rice Lake, Ladysmith, Bloomer, Barron, Chetek, Cameron, Cornell,
Colfax, Boyceville, Hawkins, Bruce and New Auburn.

This includes the following highways... U.S. Highway 53 between mile
markers 108 and 152.

LAT...LON 4538 9092 4523 9093 4488 9211 4564 9191
      4563 9067 4538 9068
TIME...MOT...LOC 2224Z 263DEG 58KT 4519 9164 4553 9073
Special weather statement, Jun 21, 5:52 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
552 PM CDT Sun Jun 21 2020

MNZ092-212330-
Faribault-
552 PM CDT Sun Jun 21 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FARIBAULT
COUNTY...

At 552 PM CDT, strong thunderstorms were clustered near Elmore, or 19
miles east of Fairmont, moving east at 45 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Blue Earth, Wells, Elmore, Bricelyn, Frost, Kiester, Brush Creek,
Walters and Baroda.

This includes the following highways...
 Interstate 90 between mile markers 119 and 142.
 U.S. Highway 169 between mile markers 1 and 12.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4363 9425 4378 9365 4350 9365 4350 9425
TIME...MOT...LOC 2252Z 248DEG 38KT 4357 9408

ETA
Special weather statement, Jun 21, 5:57 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
557 PM CDT Sun Jun 21 2020

MNZ074-082-083-091-092-212330-
Brown-Blue Earth-Watonwan-Martin-Faribault-
557 PM CDT Sun Jun 21 2020

...A LINE OF STORMS WILL AFFECT NORTHERN FARIBAULT...NORTHEASTERN
MARTIN...SOUTHEASTERN BROWN...BLUE EARTH AND WATONWAN COUNTIES...

At 557 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near St. James to 6 miles west of Blue
Earth. Movement was northeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
St. James, Lake Crystal, Madelia, Mapleton, Winnebago, Truman,
Minnesota Lake, Courtland, Good Thunder, Amboy, Hanska and Vernon
Center.

This includes the following highways...
 Interstate 90 between mile markers 110 and 118.
 U.S. Highway 169 between mile markers 13 and 46.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4363 9425 4411 9485 4427 9440 4426 9436
      4423 9427 4387 9377 4385 9376 4385 9365
      4378 9365
TIME...MOT...LOC 2257Z 234DEG 36KT 4401 9469 4364 9423

ETA
Special weather statement, Jun 21, 6:07 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
607 PM CDT Sun Jun 21 2020

MNZ093-212345-
Freeborn-
607 PM CDT Sun Jun 21 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FREEBORN
COUNTY...

At 607 PM CDT, strong thunderstorms were clustered over Twin Lakes,
or near Albert Lea, moving northeast at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Albert Lea, Clarks Grove, Glenville, Emmons, Hollandale, Hayward,
Twin Lakes, Conger, Myrtle and Albert Lea Airport.

This includes the following highways...
 Interstate 35 between mile markers 0 and 20.
 Interstate 90 between mile markers 152 and 171.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4363 9355 4384 9322 4359 9305 4357 9305
      4349 9323 4350 9351
TIME...MOT...LOC 2307Z 240DEG 25KT 4357 9341

ETA
Special weather statement, Jun 21, 6:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
644 PM CDT Sun Jun 21 2020

MNZ093-220015-
Freeborn-
644 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN COUNTY...

At 644 PM CDT, a strong thunderstorm was located near Hayward, or 8
miles east of Albert Lea, moving northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Glenville, London, Hollandale, Hayward and Myrtle.

This includes Interstate 90 between mile markers 161 and 173.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4367 9331 4385 9311 4385 9305 4350 9305
      4350 9326
TIME...MOT...LOC 2344Z 240DEG 25KT 4361 9320

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:45 PM CDTSpecial Weather StatementMPXLac qui Parle30 min
Jun 21, 2:26 PM CDTSpecial Weather StatementMPXBrown34 min
Jun 21, 2:42 PM CDTSpecial Weather StatementMPXScott33 min
Jun 21, 2:54 PM CDTSpecial Weather StatementMPXNicollet36 min
Jun 21, 3:02 PM CDTSpecial Weather StatementMPXBrown73 min
Jun 21, 3:16 PM CDTSpecial Weather StatementMPXSibley44 min
Jun 21, 3:41 PM CDTSpecial Weather StatementMPXScott49 min
Jun 21, 3:59 PM CDTSevere Thunderstorm WarningMPXMartin, Watonwan46 min
Jun 21, 4:14 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet20 min
Jun 21, 4:28 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Watonwan32 min
Jun 21, 5:12 PM CDTSevere Thunderstorm WarningMPXFaribault33 min
Jun 21, 5:15 PM CDTSpecial Weather StatementMPXMartin45 min
Jun 21, 5:20 PM CDTSpecial Weather StatementMPXWaseca40 min
Jun 21, 5:52 PM CDTSpecial Weather StatementMPXFaribault38 min
Jun 21, 5:57 PM CDTSpecial Weather StatementMPXBlue Earth, Watonwan33 min
Jun 21, 6:07 PM CDTSpecial Weather StatementMPXFreeborn38 min
Jun 21, 3:05 AM CDTDense Fog AdvisoryMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Rusk6 hr
Jun 21, 3:47 PM CDTSpecial Weather StatementMPXSaint Croix43 min
Jun 21, 4:12 PM CDTSpecial Weather StatementMPXBarron33 min
Jun 21, 5:26 PM CDTSpecial Weather StatementMPXBarron, Dunn, Rusk49 min
Jun 21, 6:54 PM CDTSpecial Weather StatementMPXEau Claire36 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.